South Carolina, 2008

Hail and Damaging Winds in South Carolina, June 20, 2008

June 20, 2008 · NWS CAE · 7 events in 5 counties and zones

Clusters of Pulse Storms moved across the Midlands and produced large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Clusters of Pulse Storms moved across the Midlands and produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 20, 10:52 AM EST, 24 minutes earlier.

Area forecast discussion, Jun 20, 10:52 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1152 AM EDT FRI JUN 20 2008

.SYNOPSIS...
A SURFACE TROUGH WILL MOVE SLOWLY INLAND TODAY. INCREASING MOISTURE
PLUS UPPER LEVEL ENERGY WILL INCREASE RAIN CHANCES OVER THE
WEEKEND. A COLD FRONT WILL CROSS THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MOIST AND UNSTABLE AIRMASS CONTINUES ACROSS THE AREA. DEWPOINTS IN
THE UPPER 60S TO LOWER 70S AND PH2O AROUND 1.5 INCHES. 12Z MODELS
INDICATING MODERATE INSTABILITY AND WEAK TO MODERATE SHEAR.
BAROCLINIC ZONE OVER THE PIEDMONT. STORMS ALREADY DEVELOPING
ACROSS THE MIDLANDS. HAVE INCREASED POPS TO 30 PERCENT. STILL THE
POTENTIAL FOR A FEW SEVERE STORMS PRODUCING LARGE HAIL AND WIND
DAMAGE. 12Z NAM SHOWING A WEAK SHORT WAVE CROSSING THE AREA THIS
EVENING INTO TONIGHT....SO CONVECTION MAY NOT END WITH SUNSET.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
INCREASING ATMOSPHERIC MOISTURE PLUS UPPER ENERGY WILL INCREASE
CHANCES OF RAIN.  IT APPEARS THAT A SURFACE WAVE OR TWO WILL RIDE BY
THE AREA. THE NAM IS INDICATING A WEAK WEDGE TYPE PATTERN OVER THE
FORECAST AREA SAT...AND MET MOS COOLER ON MAX TEMPS. THE GFS IS
NOT INDICATING THAT AS MUCH. MOS POPS IN GOOD AGREEMENT THOUGH IN
THE HIGH CHANCE TO LIKELY CAT FOR SAT. WILL TWEAK OFFICIAL
FORECAST A LITTLE WITH A BLEND OF LATEST MOS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NO CHANGES MADE TO GOING FORECAST AT THIS TIME. MODELS CONTINUE
IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE PATTERN REMAINING
ACTIVE THROUGH THE FIRST PART OF THE WEEK. A COLD FRONT WILL CROSS
THE REGION DURING THE DAY TUESDAY WITH HIGH PRESSURE MOVING IN FOR
WEDNESDAY AND THURSDAY. PATTERN WILL AGAIN TURN LATE IN THE WEEK
AS ANOTHER UPPER LEVEL TROUGH PUSHES BACK INTO THE REGION.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
WEAK SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO SPREAD SHALLOW
MOISTURE INTO THE REGION. WEAK SURFACE TROUGH REMAINS ACROSS THE
AREA AND WITH THE SEA BREEZE FRONT FORECAST TO PUSH INLAND AGAIN
DURING THE AFTERNOON...EXPECT INCREASING LOW LEVEL CONVERGENCE AS
FAR WEST AS CAE. POSSIBLE MID LEVEL SHORT WAVE IN THE NORTHWEST
FLOW ALOFT MAY TRIGGER A FEW THUNDERSTORMS THROUGH EVENING WITH
AIRMASS MODERATELY UNSTABLE...SO HAVE INCLUDED MENTION OF CB IN
CLOUD GROUPS FOR ALL TAFS.

EXTENDED AVIATION OUTLOOK...CHANCE OF AFTERNOON THUNDERSTORMS OVER
THE WEEKEND. LATE NIGHT/EARLY MORNING FOG ALSO POSSIBLE WITH
IFR/MVFR CONDITIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
Hazardous weather outlook, Jun 20, 6:06 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
706 AM EDT FRI JUN 20 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211115-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
706 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE INLAND AHEAD OF THE SEABREEZE AGAIN THIS AFTERNOON.
CONVECTION MAY LINGER INTO THE EVENING AS AN UPPER LEVEL SHORT
WAVE MOVES THROUGH THE REGION. ISOLATED SEVERE STORMS MAY BE
POSSIBLE...WITH HAIL AND DOWNBURST WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 20, 10:18 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1118 AM EDT FRI JUN 20 2008

SCZ022-028-029-031-036>038-041-201615-
BAMBERG-CALHOUN-CLARENDON-KERSHAW-LEE-ORANGEBURG-RICHLAND-SUMTER-
1118 AM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORMS DEVELOPING OVER BAMBERG...CALHOUN
...CLARENDON...KERSHAW...LEE...ORANGEBURG...RICHLAND AND SUMTER
COUNTIES...

AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING OVER THE EASTERN MIDLANDS. THESE
STORMS WERE MOVING NORTHEAST AT 10 MPH AND WILL AFFECT THE AREA TO
THE EAST OF LANCASTER...LEXINGTON...AND ORANGEBURG.

PEA SIZE HAIL...LOCALLY HEAVY RAINFALL...AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Charleston,SC radar (KCLX), 94 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Orangeburg

When
June 20, 11:16 AM EST to 11:20 AM EST
Where
Orangeburg County, Holly Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.320, -80.420

Sheriff reported penny size hail.

Thunderstorm Wind, Lee

When
June 20, 11:17 AM EST to 11:25 AM EST
Where
Lee County, 12 mi SSE of Bishopville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.059, -80.170

Sheriff reported several trees down on highway 441 and Spring Hill road.

Hail, Clarendon

When
June 20, 11:20 AM EST to 11:24 AM EST
Where
Clarendon County, 5 mi WSW of Summerton
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
33.592, -80.430

Carolina King Park reported penny size hail.

Hail, Clarendon

When
June 20, 12:30 PM EST to 12:34 PM EST
Where
Clarendon County, 4 mi NW of Turbeville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.921, -80.069

Highway Patrol reported nickel size hail at the intersection of I-95 and Highway 378.

Thunderstorm Wind, Clarendon

When
June 20, 12:33 PM EST to 12:41 PM EST
Where
Clarendon County, Turbeville
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
33.880, -80.020

Electric Coop reported trees down and some power outages in the Turbeville area.

Thunderstorm Wind, Fairfield

When
June 20, 5:24 PM EST to 5:32 PM EST
Where
Fairfield County, 2 mi NE of Winnsboro
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.401, -81.075

Sheriff reported several trees down on Highway 200.

Hail, Kershaw

When
June 20, 7:03 PM EST to 7:45 PM EST
Where
Kershaw County, 4.3 mi SSW of Warren Xrds to 1.85 mi WSW of Stockton
Measured
0.75 in hail
Reported by
Public
Coordinates
34.270, -80.800

Public reported penny size hail on highway 34, Springdale road, Salt Pond road and areas southeast of Lugoff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95808, 95811, 95812, 95816, 95817, 95818, 95821.